Depo-Provera, an injectable contraceptive, will come with a special warning that links prolonged use of the drug with bone density loss, the government said Wednesday.
The Food and Drug Administration’s most strident warning will inform women that the drug can cause significant loss of bone density. Losses are greater when the drug is used longer. In addition, bone density loss may not reverse completely when women stop using Depo-Provera.
A spokesman for the drug maker said bone density loss has been “at least partially reversible” in girls and adult women who have used Depo-Provera.
Nearly 400 girls age 12 to 18 who were taking the drug were enrolled in a study in 1997 to try to restore lost bone mineral density. The girls will be monitored through late 2006, said Paul Fitzhenry, a Pfizer Inc. spokesman.
In letters to doctors who are likely to prescribe the contraceptive, Pfizer will explain the effect of long-term treatment on bone mineral density.
The National Osteoporosis Foundation already includes Depo-Provera among medications that lower bone mass, placing people at risk of developing osteoporosis.
Black box warning
The warning on the label will be surrounded by a black box to call attention to the caution.
The FDA’s decision to add such a warning followed analyses by the agency and Pfizer of data about the drug’s long-term effect on bone density among teens and adult women. The women’s study ran from 1994 to earlier this year and enrolled 540 women aged 25 to 38, Fitzhenry said.
Also this week, the FDA said it would bolster existing black box warnings for RU-486 after a third woman died after using the abortion pill.
Depo-Provera stops ovaries from releasing eggs. Because the body no longer readies itself for pregnancy, it either builds a thin uterine lining or no lining at all. A single shot remains potent for three months.
Women who want long-term birth control should use Depo-Provera only if other contraceptives prove inadequate, the FDA said.
Pfizer and the FDA stood by the safety of the drug, approved in 1992.